Louisiana, 2025

Tornado and Damaging Winds in Louisiana, February 15 to 16, 2025

February 15 to 16, 2025 · NWS LIX · 9 events in 3 counties and zones

Ingredients came together for severe storms to develop along a cold front moving through. Mid jet dynamics driven by the 850mb strengthening and built south through a scenario which is normally seen with a surface low moving through Oklahoma into Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Ingredients came together for severe storms to develop along a cold front moving through. Mid jet dynamics driven by the 850mb strengthening and built south through a scenario which is normally seen with a surface low moving through Oklahoma into Arkansas. Unusually high nocturnal instability in mid February was quite impressive and key to the ability for storms to be surface based. Extremely strong southeast winds preceding the frontal boundary ushered in ample low level moisture. All of those conditions aided in development of a line of severe storms along the frontal boundary as it moved through the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 15, 5:38 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 15, 5:38 PM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
538 PM CST Sat Feb 15 2025

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 108 PM CST Sat Feb 15 2025

Biggest concern in the short term concerns the potential for
severe weather this evening and into tonight. A line of showers
and thunderstorms is taking shape ahead of a cold front that
currently stretches from southern Arkansas south/southwestward
through southern Texas. The front and associated showers and
thunderstorms will move southeastward through the remainder of the
afternoon, with the main line of storms expected to be on the
doorstep of our local area shortly after sunset.

The line will progress through the local area generally between
10p and 4a, and SPC continues to highlight the entire area with at
least a Slight Risk (level 2 of 5) of severe weather. The greatest
threat will be generally north of the I-10/12 corridor where SPC
has highlighted an Enhanced Risk (level 3 of 5). The main threat
from any severe storms will be damaging wind gusts, especially in
any bowing segments along the line. However, as is normally the
case, a few tornadoes embedded in the line will also be possible.
Hail looks unlikely based on temperatures aloft, and the line
should be moving fast enough to preclude any significant heavy
rain threats. While the main threat will accompany the line as it
moves through the area, there is some potential for a few strong
to severe storms forming out ahead of the line mainly in the
6p-10p time frame, and in areas west of the I-55 corridor. These
discrete cells out ahead of the line would have a slightly higher
chance of producing tornadoes if they can develop robust updrafts.

By daybreak, the cold front should be into the Gulf with cooler
and drier air building into the area. Highs tomorrow are generally
forecast to top out in the lower 60s, which is actually a couple
degrees cooler than normal for this time of year. The cooler high
pressure will settle over the area tomorrow night and temperatures
will plummet after sunset, as dry air, clear skies, and light to
calm winds allow efficient radiative cooling.

A brief period of freezing temperatures is forecast for portions
of southwestern Mississippi around daybreak Monday, and if this
forecast holds, a freeze watch/warning may need to be issued given
the substantial warm period we've been experiencing.

&&

.LONG TERM...
(Monday through Friday night)
Issued at 108 PM CST Sat Feb 15 2025

High pressure will quickly shift eastward on Monday, with winds
turning east or southeasterly by Monday afternoon as another
frontal system takes shape northwest of the local area. This next
system doesn't appear to pose much of a severe weather threat,
owing to the fact that the more unstable air should remain
offshore, but with a quasi-stationary boundary near the coast and
decent moisture return above the surface, locally heavy rain could
become a threat, though the area of greatest threat will depend on
where exactly the boundary sits, and how it interacts with a
developing surface low. Current thinking is that the heaviest
rain will remain just offshore, but storm totals in the 1-2 inch
range seem reasonable at this time, with some potential for higher
totals if the boundary moves a bit farther north.

The surface cold front will sweep through the local area late Tuesday
night into Wednesday, bringing much colder air into the area. The
upper trough and airmass behind the front are not yet being well
sampled, but it does look like some arctic air may spill southward
with this front. Will start by saying that while it will certainly
be cold, we're not talking about the same kind of cold experienced
in January. That was an exceptionally cold air mass, aided by snow
cover even at the local level (hard to believe it's been less than
a month since that happened).

There continue to be questions regarding exactly how cold it will
be following the front and there are still some fairly large
differences both between the different models and model ensemble
members. However, will mention that the overall spread in the
guidance has been getting smaller, with some of the colder members
coming in not quite as cold anymore. In fact, the 12z ECMWF
ensemble mean is a solid 5-7 degrees warmer across most of our
northern areas for Thursday and Friday mornings. This puts it
closer to, but still several degrees cooler than the GFS. Given
the trend in the Euro ensemble guidance, and knowing that the
latest NBM does not yet reflect this trend, am carrying
temperatures that are generally 3-5 degrees warmer than the NBM
for Thursday and Friday mornings with this update. This still
results in fairly widespread freezing temperatures for areas
generally along/north of the I-10 corridor and some potential for
hard freeze conditions across southwestern Mississippi and the
adjacent LA parishes.

With the substantial greening that has occurred over the last
couple weeks (hello pollen season), crops and other sensitive
vegetation will be more susceptible to these cold temperatures,
and any forecast freezing temperatures will prompt the issuance of
freeze watches/warnings and/or cold weather advisories.

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CST Sat Feb 15 2025

A line of thunderstorms associated with a passing cold front will
be the primary forecast concern through the 6 to 9 hours. However,
some low stratus at GPT will continue to produce IFR conditions
for the next 1 to 2 hours. Ceilings will improve into MVFR range
at GPT by 02z. The remaining terminals will see continued strong
gusty winds from the south and MVFR ceilings ranging near 2000
feet until the line of storms moves in. The line of storms will be
fast moving, and this is reflected by 2 hour TEMPO groups at all
of the terminals. BTR and MCB will see IFR convective impacts
around 04z, HUM, MSY, HDC, NEW, and ASD around 06z, and GPT
around 08z. After the line passes by, a prevailing stratus deck of
around 1500 to 2500 feet will linger through around 12z. After
12z, increased boundary layer mixing of drier air aloft will lead
to rapid clearing through the morning hours. PG

&&

.AVIATION...
(18Z TAFS)
Issued at 108 PM CST Sat Feb 15 2025

Gusty conditions will continue through this evening ahead of an
approaching cold front. A line of showers and storms will progress
from west to east across the area generally in the 04z-10z time
frame, and have included PROB30 groups for stronger wind gusts in
the 35 to 40 kt range during the most likely time of passage.
With a slight to enhanced risk of severe weather across the
region, cannot rule out 50kt gusts, but probability is too low to
include at any specific terminals at this time. Wind will shift to
he west and then northwest following the frontal passage, with
cigs gradually lifting around or shortly after daybreak.

&&

.MARINE...
Issued at 108 PM CST Sat Feb 15 2025

Strong onshore winds will persist through tonight until a
cold front sweeps through the waters, shifting winds to the
northwest and then north. The front will also be accompanied by
showers and thunderstorms, some of which could become strong to
severe. While gale force gusts will be possible, think they will
be relatively short lived and mostly associated with connection,
so have held off on a gale warning and left the previously issued
small craft advisories in place. Winds will gradually ease
beginning Sunday afternoon and into Sunday night as high pressure
settles into the area. But the high will shift eastward quickly on
Monday with return flow once again setting in by Monday afternoon
ahead of another front forecast to affect the area midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  46  56  31  57 /  90   0   0   0
BTR  49  60  36  62 /  80   0   0   0
ASD  53  64  35  61 /  90  10   0   0
MSY  54  62  41  58 /  90   0   0   0
GPT  54  64  36  59 /  90  10   0   0
PQL  56  67  34  61 /  90  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until midnight CST tonight for LAZ034>037-039-
     046>048-056>060-064>071-076>090.

GM...Small Craft Advisory until noon CST Sunday for GMZ530-550-552.

     Small Craft Advisory from 9 PM this evening to noon CST Sunday
     for GMZ532-534-536-538-555-557.

     Small Craft Advisory until 6 PM CST Sunday for GMZ570-572.

     Small Craft Advisory from 9 PM this evening to 6 PM CST Sunday
     for GMZ575-577.

MS...Wind Advisory until midnight CST tonight for MSZ068>071-077-
     083>088.

GM...Small Craft Advisory until noon CST Sunday for GMZ550-552.

     Small Craft Advisory from 9 PM this evening to noon CST Sunday
     for GMZ534-536-538-555-557.

     Small Craft Advisory until 6 PM CST Sunday for GMZ572.

     Small Craft Advisory from 9 PM this evening to 6 PM CST Sunday
     for GMZ577.

&&

SHORT TERM...DM
LONG TERM....DM
AVIATION...PG
MARINE...DM

In the hours before

Special weather statement, Feb 15, 9:50 PM CST, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
950 PM CST Sat Feb 15 2025

LAZ034>036-046-048-MSZ068-160415-
Iberville LA-East Feliciana LA-Pointe Coupee LA-East Baton Rouge LA-
West Feliciana LA-Wilkinson MS-
950 PM CST Sat Feb 15 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST FELICIANA,
POINTE COUPEE, SOUTHWESTERN EAST FELICIANA, NORTHWESTERN IBERVILLE,
NORTHWESTERN EAST BATON ROUGE PARISHES IN SOUTHEASTERN LOUISIANA AND
WESTERN WILKINSON COUNTIES THROUGH 1015 PM CST...

At 949 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Bend to Lottie. Movement was northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Roads, St. Francisville, Livonia, Woodville, Fordoche, Morganza,
Wakefield, Spillman, Batchelor, Lettsworth, Fort Adams, Dolorosa, and
Lottie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3104 9172 3104 9165 3097 9166 3102 9158
      3106 9156 3113 9163 3122 9158 3123 9149
      3132 9146 3134 9134 3067 9123 3066 9132
      3065 9131 3046 9166 3050 9174 3062 9176
      3071 9173 3080 9178 3098 9180
TIME...MOT...LOC 0349Z 232DEG 36KT 3108 9174 3055 9167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BL

The radar

The Hammond radar (KHDC), 69 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, East Baton Rouge

When
February 15, 10:10 PM CST
Where
East Baton Rouge County, 0.91 mi NW of Istrouma
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.490, -91.130

A picture on social media showed a tree down across backyard and fence of a home in Baton Rouge. Time estimated by radar due to delayed report.

Thunderstorm Wind, Washington

When
February 16, 12:23 AM CST
Where
Washington County, 3.63 mi E of Springhill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
30.790, -90.040

Numerous downed trees reported across Thigpen Rd, Hwy 16 and Hwy 1072. Time estimated by radar.

Thunderstorm Wind, Washington

When
February 16, 12:23 AM CST
Where
Washington County, 2.83 mi SSW of Sheridan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
30.830, -90.010

Numerous trees down on Lee Road up to the intersection at LA Hwy 439. Time estimated by radar.

Tornado, Washington

When
February 16, 12:27 AM CST to 12:36 AM CST
Where
Washington County, 3.15 mi SW of Varnado to 3.04 mi ENE of Varnado
Rating
EF1
Path length
6.01 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.850, -89.870

An EF-1 tornado touched down near Lon Miley Rd sporadically snapping young pine trees as it tracked quickly northeast. The tornado intensified as it crossed LA Hwy 21 south of Varnado, LA where it snapped a swath of trees including some larger pine trees. The debris lofted produced a brief tornado debris signature on KHDC at 06:33 UTC. Additional large uprooted trees and snaps of pines were found on Ellis Rd, but the tornado began to weaken after this point as evidenced by less tree damage on Foster Town and Old Columbia Rd. The start and end points of the tornado were revised using high resolution satellite imagery after the ground survey.

Thunderstorm Wind, St. Tammany

When
February 16, 12:38 AM CST
Where
St. Tammany County, 4.19 mi S of Folsom
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.570, -90.210

Parish dispatch reported highway sign down at Davidson Rd and Hwy 1078. Time estimated by radar.

Thunderstorm Wind, St. Tammany

When
February 16, 12:40 AM CST
Where
St. Tammany County, 2.39 mi NNE of Goodbee
Measured
55 kt (63 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
30.530, -90.180

Measured 63mph wind gust and shingles knocked off gazebo from thunderstorm winds. Time estimated from radar.

Thunderstorm Wind, St. Tammany

When
February 16, 12:55 AM CST
Where
St. Tammany County, Claiborne
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.470, -90.080

Parish dispatch reported trees down at Sunshine Ave and North Harrison St. Time estimated by radar.

Thunderstorm Wind, St. Tammany

When
February 16, 1:02 AM CST
Where
St. Tammany County, 3.06 mi ENE of Chinchuba
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.410, -90.030

Pine tree snapped along Hiern Drive in Mandeville from thunderstorm winds. Time estimated from radar.

Thunderstorm Wind, St. Tammany

When
February 16, 1:30 AM CST
Where
St. Tammany County, 0.91 mi NE of North Shore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.230, -89.810

Parish dispatch reported downed power lines on Pontchartrain Drive near Eden Isle. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyThe tornado archive for Louisiana, 2025Warnings in Louisiana, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244092, 1244094, 1244095, 1244090, 1244097, 1244098, 1244099, 1244100, 1244101.